Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Albuquerque, NM

July 26, 2020Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 26, 2020, 3:11 PM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2020, 3:11 PM MDT (21:11 UTC)
Expired
Jul 26, 2020, 6:15 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 136 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 73 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
73 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

464 
WGUS55 KABQ 262111
FFWABQ
NMC053-270015-
/O.NEW.KABQ.FF.W.0010.200726T2111Z-200727T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
311 PM MDT Sun Jul 26 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Vics Peak burn scar in...
  Southwestern Socorro County in central New Mexico...

* Until 615 PM MDT.

* At 311 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Vics Peak Burn Scar. Between 0.25 and 0.5 
  inches of rain have fallen. Flash flooding is ongoing or expected 
  to begin shortly.

Excessive rainfall over the burn scar will impact areas surrounding 
Vics Peak. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Vics Peak
           Burn Scar.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Vics Peak Burn Scar.

* Some locations that will experience flash flooding include...
  mainly rural areas of Southwestern Socorro County

Additional rainfall amounts of 0.25 to 0.5 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Vics Peak Burn Scar. Severe debris flows can also be 
anticipated across roads. Roads and driveways may be washed away in 
places. If you encounter flood waters, climb to safety.

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the fire burn area.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Take immediate precautions to protect life and property.

&&

LAT...LON 3367 10746 3368 10743 3367 10742 3365 10741
      3363 10741 3361 10742 3360 10740 3359 10739
      3356 10738 3355 10740 3355 10744 3356 10745
      3357 10746 3357 10747 3359 10746 3360 10747
      3363 10747 3365 10747 3366 10746

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

39

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 3:03 PM MDT, 8 minutes earlier.

Area forecast discussion, Jul 26, 3:03 PM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
303 PM MDT Sun Jul 26 2020

.SYNOPSIS...
Daily rounds of showers and thunderstorms will continue through
Tuesday. Slow and erratic storm motions will create locally heavy
downpours and increase flash flooding risk. By midweek, the upper
high migrates into the Desert Southwest from southern California,
bringing drier air and warmer temperatures in its wake. Storm chances
improve by late week, favoring the central mountain chain and
eastward.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Tonight thru Monday night will feature the most significant and
widespread storm coverage so far this monsoon season. An upper level
speed max is currently moving north-northeast along a sharp gradient
of deep monsoon moisture along the AZ/NM state line. Meanwhile, an
upper level high is strengthening over west TX while drifting west
into eastern NM. These two features will stretch the monsoon plume
over northern and central NM thru Monday as a back door cold front
slides southwest into northeast NM. PW values within the plume are
maxing out btwn 1.2 and 1.5", which is about as good as it gets for
late July. Storm motion will evolve from SW to NE late today into a
slow and erratic mode by Monday with torrential rainfall rates from
any direct hits. This pattern on top of recent heavy rainfall will
elevate the risk for flash flooding just about anywhere across the
area. Near-term models and MOS progs are hinting at widespread storm
coverage Monday developing into a large area of rain Monday night.
The most likely area for persistent overnight rainfall will be over
the northern third of the state as the back door frontal boundary
becomes stationary over the area and the aforementioned speed max
rounds the upper high. Flash Flood Watches are likely to continue
thru this period.

LONG TERM...(TUESDAY THROUGH SUNDAY)...
Rich monsoon moisture continues to enhance shower and thunderstorm
potential Tuesday, before a sharp decrease begins midweek.
The axis of the theta-e ridge drapes itself over New Mexico early
Tuesday morning, as the upper high retrogrades to the west, keeping
low level moisture in place. The GFS shows run- to- run consistency
of above normal PWATs, in agreement with the NAEFS which suggests
that values will continue to be 1.25 standard deviations above
normal. Light NW steering flow on the eastern periphery of the high
will combine with high PWATs, creating storms capable of heavy
downpours across the northeast.

Model consensus is good that the high aloft will migrate back into
the Desert Southwest Wednesday from southern CA, strengthening as it
traverses east. Dry, subsident air will sharply decrease the
potential for precipitation Wednesday into Thursday. PWATs are
anticipated to drop from a near max of 1.2" Tuesday to 0.5"
Wednesday; nearly two standard deviations below normal, according to
the NAEFS. That said, carried over some PoPs in the high terrain,
consistent with the NBM. As heights aloft increase with the high's
advancement, temperatures will begin to climb, pushing some locales 5
to 9 degrees above normal. Relief is thankfully on short order, as
moisture reenters the domain by the weekend, with storm chances
favoring areas along and east of the central mountain chain.

Guyer/12

&&

.FIRE WEATHER...
The monsoon plume will remain centered over NM thru Tuesday with
scattered to numerous showers and storms producing heavy rainfall
and localized flash flooding. Storm motion will be toward the north
and east through tonight then become slow and erratic Monday before
shifting to the southeast Tuesday. A strong area of high pressure
will develop over NM Wednesday thru Friday with hotter temperatures
and less coverage of showers and storms with heavy rain.

Guyer

&&

.AVIATION...
18Z TAF CYCLE
The axis of rich monsoon moisture remains centered over NM today with
SHRA/TSRA already developing around the central and western higher
terrain. Storm motion will be toward the north around 10 kt across
western NM and to the northeast and east over northeast NM. Direct
hits will be capable of brief IFR with low vsby in +RA, strong wind
gusts, small hail, and frequent CG lightning. The greatest impacts
from storms in expected from 21Z and 02Z across central and western
NM before shifting into northeast NM overnight as a back door cold
front shifts southwest into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  63  86  62  88 /  50  60  60  30
Dulce...........................  57  79  55  81 /  80  90  70  60
Cuba............................  56  79  56  80 /  70  80  80  60
Gallup..........................  56  83  56  86 /  60  70  60  30
El Morro........................  56  78  54  80 /  70  80  60  50
Grants..........................  55  80  55  82 /  70  80  60  60
Quemado.........................  56  78  56  81 /  60  80  50  60
Magdalena.......................  59  80  60  81 /  70  70  50  70
Datil...........................  53  77  55  78 /  70  80  40  70
Reserve.........................  57  83  57  85 /  60  80  40  60
Glenwood........................  64  88  65  89 /  60  80  30  50
Chama...........................  53  73  50  76 /  80  90  80  70
Los Alamos......................  62  78  60  78 /  70  90  80  70
Pecos...........................  58  75  56  78 /  60  90  80  70
Cerro/Questa....................  56  72  53  76 /  80  90  80  80
Red River.......................  49  66  47  68 /  80 100  80  80
Angel Fire......................  50  67  49  72 /  70  90  80  80
Taos............................  55  77  54  79 /  70  90  80  70
Mora............................  56  71  53  77 /  60  90  80  70
Espanola........................  62  84  61  84 /  60  70  80  60
Santa Fe........................  60  78  58  79 /  60  90  80  70
Santa Fe Airport................  59  82  59  82 /  60  70  70  60
Albuquerque Foothills...........  65  84  64  85 /  60  80  70  60
Albuquerque Heights.............  66  85  65  87 /  50  60  60  50
Albuquerque Valley..............  65  87  64  89 /  50  60  60  50
Albuquerque West Mesa...........  66  87  65  88 /  50  60  70  50
Belen...........................  65  88  65  89 /  40  50  50  50
Bernalillo......................  63  86  62  88 /  60  70  70  60
Bosque Farms....................  64  87  64  88 /  50  50  60  50
Corrales........................  63  87  63  89 /  50  60  70  50
Los Lunas.......................  63  87  64  88 /  50  50  60  50
Placitas........................  64  83  62  84 /  60  80  70  60
Rio Rancho......................  65  86  64  87 /  50  60  70  50
Socorro.........................  66  88  66  90 /  50  40  40  50
Sandia Park/Cedar Crest.........  61  78  59  79 /  60  90  70  60
Tijeras.........................  63  81  62  82 /  60  80  70  60
Edgewood........................  58  79  58  83 /  60  80  70  60
Moriarty/Estancia...............  56  81  56  85 /  50  80  70  50
Clines Corners..................  58  77  57  81 /  60  80  70  50
Mountainair.....................  59  78  59  82 /  50  80  60  50
Gran Quivira....................  59  79  59  82 /  50  70  60  60
Carrizozo.......................  65  83  65  86 /  40  60  40  50
Ruidoso.........................  57  76  57  79 /  40  60  30  60
Capulin.........................  58  73  55  76 /  80  90  70  70
Raton...........................  59  78  56  81 /  80  80  70  70
Springer........................  60  80  58  83 /  60  90  70  70
Las Vegas.......................  57  75  55  80 /  60  90  80  70
Clayton.........................  62  78  61  81 /  70  80  70  50
Roy.............................  62  77  59  81 /  70  90  80  60
Conchas.........................  68  86  65  90 /  50  70  70  50
Santa Rosa......................  66  85  63  88 /  40  70  70  50
Tucumcari.......................  71  89  67  91 /  40  70  60  40
Clovis..........................  67  87  65  90 /  20  50  50  40
Portales........................  68  88  67  92 /  20  40  50  40
Fort Sumner.....................  69  88  67  92 /  30  60  50  40
Roswell.........................  72  94  71  96 /  20  30  30  30
Picacho.........................  66  86  65  88 /  30  40  30  50
Elk.............................  60  81  60  85 /  20  40  20  50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ206>208-211-218>224-241.

Flash Flood Watch through late tonight for the following zones...
NMZ212>215-227>232.

&&

42/12
Hazardous weather outlook, Jul 26, 3:55 AM MDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Sun Jul 26 2020

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
355 AM MDT Sun Jul 26 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Thunderstorms capable of locally heavy rainfall can be expected
across much of the area  this afternoon and evening. Storms will
generally move toward the north-northeast at around 10 mph. The far
east- central and southeast plains will be least favored while areas
from southwest through central to north-central and northeast New
Mexico will be most favored. Rainfall rates exceeding one-half inch
in 30 minutes will be possible with the most intense storms. This may
lead to localized areas of flash flooding, especially over and near
recent and older burn scars. Isolated locations may receive up to 2
inches of rainfall. A few storms may also produce small hail and wind
gusts to 50 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are expected Monday and Tuesday.
Storm motions will be slow and erratic and rainfall could become
heavy. This may lead to localized areas of flash flooding, especially
over and near recent and older burn scars. Isolated locations may
receive up to 2 inches of rainfall. A few storms may also produce
small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, hail size and
any accumulation as well as any flooding through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637.

41

In the hours before

Special weather statement, Jul 26, 11:48 AM MDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1148 AM MDT Sun Jul 26 2020

NMZ221-261800-
Sandia/Manzano Mountains Including Edgewood-
1148 AM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND
BERNALILLO COUNTIES UNTIL NOON MDT...

At 1147 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sedillo, or 13 miles northwest of Moriarty, moving northeast at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.

Locations impacted include...
Edgewood, Sedillo and Cedar Grove.

This includes Interstate 40 between Mile Markers 179 and 187.

&&

LAT...LON 3513 10611 3513 10610 3501 10625 3509 10635
      3522 10624
TIME...MOT...LOC 1747Z 229DEG 7KT 3511 10624

Guyer
Special weather statement, Jul 26, 12:25 PM MDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT Sun Jul 26 2020

NMZ219>221-224-261915-
Lower Rio Grande Valley-South Central Highlands-Sandia/Manzano
Mountains Including Edgewood-Middle Rio Grande Valley/Albuquerque
Metro Area-
1225 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 115 PM
MDT...

At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Abo, or 20 miles southeast of Belen, moving northeast
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall of a half inch of rain in a hour or
more will be possible.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

Locations impacted include...
Mountainair, Manzano Mountain State Park, Abo and Manzano.

This includes Highway 60 between Mile Markers 177 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3440 10666 3468 10648 3455 10623 3452 10621
      3450 10617 3426 10624 3425 10659
TIME...MOT...LOC 1823Z 220DEG 7KT 3447 10652

39
Special weather statement, Jul 26, 1:14 PM MDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Sun Jul 26 2020

NMZ206-261945-
West Central Mountains-
114 PM MDT Sun Jul 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA...
NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 145 PM
MDT...

At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Pietown, or 24 miles north of Datil, moving
northeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of south central
Cibola, northwestern Socorro and northeastern Catron Counties.

&&

LAT...LON 3471 10777 3453 10753 3446 10763 3447 10765
      3444 10771 3441 10774 3439 10775 3438 10776
      3449 10792
TIME...MOT...LOC 1914Z 221DEG 9KT 3450 10779

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 8:31 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval3 hr
Jul 25, 9:13 PM MDTAreal Flood AdvisoryABQSandoval107 min
Jul 26, 11:48 AM MDTSpecial Weather StatementABQBernalillo12 min
Jul 26, 12:16 PM MDTAreal Flood AdvisoryABQBernalillo, Santa Fe, Torrance119 min
Jul 26, 12:25 PM MDTSpecial Weather StatementABQValencia50 min
Jul 26, 12:50 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Torrance, Valencia115 min
Jul 26, 1:14 PM MDTSpecial Weather StatementABQCibola31 min
Jul 26, 1:50 PM MDTAreal Flood AdvisoryABQCatron, Socorro115 min
Jul 26, 2:08 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, Taos112 min
Jul 26, 2:18 PM MDTSevere Thunderstorm WarningABQBernalillo, Cibola, Valencia42 min
Jul 26, 2:22 PM MDTAreal Flood AdvisoryABQColfax, Mora113 min
Jul 26, 2:34 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe116 min
Jul 26, 2:52 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe113 min
Jul 26, 2:59 PM MDTSevere Thunderstorm WarningABQBernalillo, Valencia31 min
Jul 26, 3:16 PM MDTSevere Thunderstorm WarningABQTorrance20 min
Jul 26, 3:25 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 26, 3:40 PM MDTAreal Flood AdvisoryABQSocorro, Torrance2 hr
Jul 26, 4:02 PM MDTSpecial Weather StatementABQSocorro43 min
Jul 26, 4:21 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, Quay, San Miguel114 min
Jul 26, 4:32 PM MDTAreal Flood AdvisoryABQSocorro118 min
Jul 26, 4:43 PM MDTAreal Flood AdvisoryABQColfax, Mora2 hr
Jul 26, 4:58 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance2 hr

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.